Colds are not an uncommon ailment in children, especially during the Winter. Many parents turn to over-the-counter (OTC) cough and cold preparations to provide their children relief from the nasty symptoms. But some ingredients in OTC products may cause problems in children who accidently overdose on syrup or tablets.
The following are some of the usual active ingredients in OTC cough and cold preparations and their potential effects on children.
Used to relieve stuffy nose and congested sinuses. Examples include:
These ingredients can affect your child's heart and nervous system. Your chid may have symptoms such as agitation, hyperactivity and shaking hands. Other effects such as an increase in blood pressure and heart rate would have to be evaluated in a hospital setting. Severe poisoning can result in seizures and an irregular heart beat. Phenylpropanolamine is the worst offender because it has more serious effects on the heart than the others.
Used to dry up a runny nose and to relieve teary eyes. Examples:
Your child will probably appear agitated, although drowsiness may also be noted in some children. Like decongestants, antihistamines can also have an effect on your child's heart. Blood pressure and heart rate abnormalities must be evaluated by a physician. Hallucinations and seizures may occur in a serious poisoning.
Used to suppress a dry, nagging cough. Examples:
In an overdose, dextromethorphan acts as a narcotic, slowing your child's breathing rate and producing drowsiness which may progress to coma.
Used to relieve congestion in the chest by loosening up secretions. Examples:
The severity of an overdose depends on the amount ingested and the concentrations of the active ingredients. Your poison control center can help you figure out when an overdose is severe.
Call the poison control center if your child overdoses on any of the above medications. Bring the bottle to the phone with you so that you can provide the poison information specialist with the exact ingredients. Always keep medications in the original labeled containers.
Children often receive an overdose because of incorrect usage and administration of medication by the parents. Some products are not recommended for use in children under 6 years of age or under 2 years of age. Adult preparations contain larger doses of the active ingredients than children's preparations and some may contain alcohol. Ask your pharmacist to recommend a product made especially for children. Remember that these products are indicated for short-term relief of symptoms only. If symptoms are prolonged, different treatments may be required and your child should be seen by his physician.
Be especially careful with long-acting nasal decongestant sprays. These are not recommended for use in children and poisoning can occur with the ingestion of only a few drops.
Remember to read the labels on containers prior to use and to keep all medicine bottles in a place that is out of the reach of children.
Call our 24-hour toll-free emergency hotline